Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 28, 2013, 3:28 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Mar 1, 2013, 12:00 AM HST. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2013, 3:28 PM HST (01:28 UTC)
- In effect from
- Mar 1, 2013, 12:00 AM HST
- Expired
- Mar 2, 2013, 3:51 PM HST
- In force
- 40 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321 WWHW70 PHFO 010128 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST THU FEB 28 2013 ...WIND ADVISORY FOR AREAS EXPOSED TO THE TRADE WINDS IN MAUI COUNTY AND BIG ISLAND BEGINNING AT MIDNIGHT... .A ROBUST HIGH PRESSURE SYSTEM PASSING NORTH OF THE STATE WILL TIGHTEN THE GRADIENT ACROSS THE ISLANDS...AND WILL PRODUCE ADVISORY WINDS FOR SELECT ZONES IN MAUI COUNTY AND BIG ISLAND. HIZ014>019-021-022-024>027-011430- /O.NEW.PHFO.WI.Y.0016.130301T1000Z-130302T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA- HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU... LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA... HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA... HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 328 PM HST THU FEB 28 2013 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY. * WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. * TIMING...WINDS ARE EXPECTED TO STRENGTHEN AFTER MIDNIGHT. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ FOSTER
4 follow-up statements
729 WWHW70 PHFO 011318 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 AM HST FRI MAR 1 2013 ...WIND ADVISORY FOR AREAS EXPOSED TO THE TRADE WINDS IN MAUI COUNTY AND BIG ISLAND... .A STRONG HIGH PRESSURE SYSTEM PASSING NORTH OF THE STATE WILL TIGHTEN PRESSURE GRADIENTS ACROSS THE ISLANDS...KEEPING ADVISORY WINDS FOR PORTIONS OF MAUI COUNTY AND BIG ISLAND THROUGH THIS EVENING. HIZ014>019-021-022-024>027-020230- /O.CON.PHFO.WI.Y.0016.000000T0000Z-130302T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA- HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU... LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA... HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA... HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 318 AM HST FRI MAR 1 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. * TIMING...THROUGH THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
237 WWHW70 PHFO 020156 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 356 PM HST FRI MAR 1 2013 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND... .A STRONG HIGH PRESSURE NORTH OF THE ISLANDS...COMBINED WITH AN UPPER LEVEL TROUGH SOUTHEAST OF THE ISLANDS CONTINUES TO KEEP A TIGHT PRESSURE GRADIENT OVER THE BIG ISLAND TONIGHT. HIZ014>019-021-022-020300- /O.CAN.PHFO.WI.Y.0016.000000T0000Z-130302T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA- HALEAKALA SUMMIT- INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU... LAHAINA...KAANAPALI...KAHULUI...KIHEI...MAKENA... HALEAKALA NATIONAL PARK ABOVE 6000 FEET 356 PM HST FRI MAR 1 2013 ...WIND ADVISORY IS CANCELLED FOR MAUI COUNTY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. $$ HIZ024>027-021500- /O.EXT.PHFO.WI.Y.0016.000000T0000Z-130302T1600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 356 PM HST FRI MAR 1 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH OVER GAPS AND HEAD WAYS OF THE BIG ISLAND. PARTICULARLY IN THE AREAS NEAR UPOLU POINT...WAIKOLOA TO KAMUELA...THE SADDLE...VOLCANO AND SOUTH POINT. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
732 WWHW70 PHFO 021352 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 352 AM HST SAT MAR 2 2013 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND THE HALEAKALA SUMMIT... .STRONG HIGH PRESSURE NORTH OF THE ISLANDS...COMBINED WITH AN UPPER LEVEL TROUGH SOUTHEAST OF THE ISLANDS CONTINUES TO KEEP TIGHT PRESSURE GRADIENTS OVER PORTIONS OF THE BIG ISLAND TODAY. ALSO...WINDS WILL GRADUALLY INCREASE AND REACH ADVISORY LEVELS THIS MORNING OVER THE BIG ISLAND AND HALEAKALA SUMMITS. HIZ022-028-030300- /O.EXB.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 352 AM HST SAT MAR 2 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ024>027-030300- /O.EXT.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 352 AM HST SAT MAR 2 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH OVER GAPS AND HEAD WAYS OF THE BIG ISLAND...PARTICULARLY IN THE AREAS NEAR UPOLU POINT...WAIKOLOA TO KAMUELA...THE SADDLE...VOLCANO AND SOUTH POINT. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
643 WWHW70 PHFO 030151 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST SAT MAR 2 2013 ...WIND ADVISORY IS CANCELLED... HIZ022-024>028-030300- /O.CAN.PHFO.WI.Y.0016.000000T0000Z-130303T0400Z/ HALEAKALA SUMMIT-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA... HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 351 PM HST SAT MAR 2 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS ARE GRADUALLY DECREASING ACROSS THE AREA. $$ BURKE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 10:01 AM HST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 28, 10:01 AM HST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1001 AM HST THU FEB 28 2013 .SYNOPSIS... TRADE WINDS TODAY WILL STRENGTHEN TONIGHT AND REMAIN STRONG THROUGH SATURDAY. WINDS WILL WEAKEN SLIGHTLY SUNDAY AND MONDAY BUT REMAIN ON THE BREEZY SIDE. INITIALLY DRY TODAY...BUT SHOWER COVERAGE WILL RETURN TO MORE NORMAL LEVELS BY THIS WEEKEND...AND A GREATER INCREASE IN WINDWARD RAINFALL FROM MONDAY NIGHT INTO THE MIDDLE OF NEXT WEEK. && .DISCUSSION... A PAIR OF 1032 MB HIGHS PERSIST FAR TO THE NORTHWEST AND EAST- NORTHEAST OF HAWAII ARE QUICKLY MOVING TO THE EAST. THE HIGHS ARE DRIVING MODERATE TO FRESH TRADE WINDS OVER THE AREA. A WEAKENING FRONT ALSO MOVING EASTWARD LIES NORTH OF THE STATE BETWEEN THESE TWO FEATURES...WHICH HAS TEMPORARILY WEAKENED THE TRADE WINDS. THIS WEAKENING TREND IS NOT EXPECTED TO LAST LONG...HOWEVER...AS THE HIGH TO THE NORTHWEST WILL PASS NORTH OF THE ISLANDS TONIGHT AND FRIDAY...RESULTING IN INCREASING TRADE WINDS ONCE AGAIN. WINDS WILL APPROACH ADVISORY LEVEL SPEEDS ON FRIDAY AND SATURDAY...MAINLY OVER PORTIONS OF THE BIG ISLAND AND MAUI COUNTY...WHERE TERRAIN HELPS TO ACCELERATE THE FLOW. WINDS AT HALEAKALA SUMMIT COULD REACH WIND ADVISORY THRESHOLD FRIDAY. MEANWHILE...A STRONG MID AND UPPER LEVEL RIDGE ALOFT OVER THE STATE IS PROVIDING LARGE SCALE SINKING MOTION...RESULTING IN A STABLE AIRMASS. A SHORTWAVE TROUGH IS EXPECTED TO BREAK DOWN THE RIDGE LATER TODAY AND TONIGHT...AND RAISE OUR INVERSION LEVELS. AS A RESULT...THE BIG ISLAND SUMMIT WIND ADVISORY SHOWING MARGINAL WIND SPEEDS CURRENTLY WILL ONLY CONTINUE TO WEAKEN...AND THUS HAVE CANCELLED THE ADVISORY. THE HIGH WILL CONTINUE TRACKING EAST THIS WEEKEND...AND BY SUNDAY IT WILL BE FAR NORTHEAST OF THE ISLANDS...AND THE TRADES WILL EASE SLIGHTLY. A NEW HIGH PASSING NORTH OF THE ISLANDS ON MONDAY WILL ENSURE LOCALLY BREEZY TRADE WINDS INTO THE MIDDLE OF NEXT WEEK. LATEST FORECAST GUIDANCE INDICATES A WEAKENING AND VEERING FLOW BY THE END OF NEXT WEEK AS A FRONT APPROACHES FROM THE NW. MOSTLY DRY TRADE WIND WEATHER IS IN STORE THROUGH AT LEAST FRIDAY. SATELLITE DERIVED PRECIPITABLE WATER /PW/ VALUES ARE NEAR 0.75 OF AN INCH...AND EARLY MORNING SOUNDINGS VALIDATE THE SATELLITE MEASUREMENTS...AS WELL AS SHOWING THE BASE OF A STRONG SUBSIDENCE INVERSION BETWEEN 5 AND 6 KFT. A SLIGHT INCREASE IN MAINLY WINDWARD SHOWERS IS POSSIBLE HEADING INTO THE WEEKEND AS THE MENTIONED SHORTWAVE TROUGH LINGERS TO THE EAST OF THE STATE. MORE SIGNIFICANT TROUGHING ALOFT COULD LEAD TO A GREATER INCREASE IN WINDWARD RAINFALL MONDAY NIGHT. && .AVIATION... VFR CONDITIONS CONTINUE AT ALL TAF SITES AND THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGHOUT THE DAY. THERE WILL LIKELY BE SOME LOCAL MVFR CONDITIONS ALONG WINDWARD SLOPES DUE MAINLY TO LOW CLOUDS AND ISOLATED SHOWERS. AIRMET TANGO REMAINS UP FOR BELOW 8000 FEET SOUTH AND WEST OF THE MOUNTAINS ON ALL ISLANDS DUE TO MODERATE LOW LEVEL TURBULENCE. && .MARINE... ALTHOUGH TRADE WINDS AND COMBINED SEAS WILL BE BELOW SMALL CRAFT ADVISORY /SCA/ LEVELS IN MOST AREAS TODAY...INCREASING WINDS TONIGHT WILL COMBINE WITH A BUILDING NW SWELL TO DRIVE SEAS OVER THE 10 FOOT CRITERION FOR SCA...AND THUS REMAINS IN PLACE FOR ALL WATERS THROUGH SATURDAY. THE SCA COULD BE TRIMMED BACK TO THE TYPICALLY WINDY WATERS ON SUNDAY. OUTSIDE CHANCE WINDS REACH GALE FORCE IN THE WINDY AREAS AROUND MAUI AND BIG ISLAND ON FRIDAY AND SATURDAY...BUT CONFIDENCE IS TOO LOW TO WARRANT A GALE WATCH AT THIS TIME. THE LONG PERIOD NW SWELL HAS BEEN BUILDING STEADILY AT BUOY 51101 NW OF KAUAI SINCE LAST NIGHT...THE PACIOOS BUOY AT WAIMEA OAHU IS DETECTING 20 SECOND FORERUNNERS...AND A HIGH SURF ADVISORY REMAINS IN PLACE FOR N AND W SHORES EXPOSED TO THE SWELL. EXPECT SURF TO BUILD TODAY...REMAIN STEADY AT HIGH LEVELS THROUGH FRIDAY...BEFORE DIMINISHING BELOW ADVISORY LEVELS SATURDAY. A MODERATE NW SWELL IS DUE EARLY NEXT WEEK. INCREASING TRADE WINDS FRIDAY/SATURDAY WILL LIKELY DRIVE SURF ALONG E FACING SHORES TO ADVISORY LEVELS BEFORE LOWERING EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN WATERS- && DISCUSSION/MARINE...FOSTER AVIATION...BURKE
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.